Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 54, NWS Mobile, AL

May 3, 2008Choctaw County, Washington County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this tornado warning at May 3, 2008, 6:21 AM CDT for Choctaw County, Washington County, Alabama; Wayne County, Mississippi. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2008, 6:21 AM CDT (11:21 UTC)
Expired
May 3, 2008, 6:35 AM CDT
In force
14 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Choctaw County, AL, Washington County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 119 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:07 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMOB 031121
TORMOB
ALC023-129-MSC153-031200-
/O.NEW.KMOB.TO.W.0054.080503T1121Z-080503T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MOBILE AL
621 AM CDT SAT MAY 3 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* TORNADO WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WAYNESBORO...
  SOUTHWESTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  EXTREME NORTHWESTERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 700 AM CDT

* AT 617 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES
  SOUTHWEST OF STRENGTHFORD...OR ABOUT 11 MILES EAST OF ELLISVILLE...
  MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  STRENGTHFORD BY 635 AM CDT...
  WHISTLER BY 645 AM CDT...
  6 MILES NORTH OF CLARA BY 650 AM CDT...
  WOODWARDS...WAYNESBORO...BOICE AND 6 MILES NORTHWEST OF WINCHESTER
  BY 700 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF A
STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A ROOM SUCH AS
A CLOSET OR BATHROOM. IF POSSIBLE...GET UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. USE BLANKETS OR PILLOWS TO COVER YOUR BODY
AND ALWAYS STAY AWAY FROM WINDOWS. IN ADDITION TO THE TORNADO...THIS
STORM IS CAPABLE OF PRODUCING LARGE DAMAGING HAIL OR DAMAGING
STRAIGHT LINE WINDS.

IF YOU ARE IN MOBILE HOME...EVACUATE IT AND GET ON THE LOWEST FLOOR
OF A NEARBY STURDY BUILDING OR IN AN UNDERGROUND STORM SHELTER. IF NO
SUBSTANTIAL SHELTER IS AVAILABLE AND A TORNADO IS FAST APPROACHING...
SEEK SHELTER IN A CULVERT...DITCH OR LOW DEPRESSION AND COVER YOUR
HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT SATURDAY MORNING
FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3167 8836 3149 8893 3170 8894 3170 8893
      3190 8847
TIME...MOT...LOC 1121Z 249DEG 27KT 3157 8899

$$
1 follow-up statement
000 
WWUS54 KMOB 031135
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
634 AM CDT SAT MAY 3 2008

ALC023-129-MSC153-031143-
/O.CAN.KMOB.TO.W.0054.000000T0000Z-080503T1200Z/
WASHINGTON AL-CHOCTAW AL-WAYNE MS-
634 AM CDT SAT MAY 3 2008

...THE TORNADO WARNING FOR WAYNE...SOUTHWESTERN CHOCTAW AND EXTREME
NORTHWESTERN WASHINGTON COUNTIES IS CANCELLED...

AT 634 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
TORNADIC CIRCULATION HAD WEAKENED...THUS THE TORNADO WARNING IS 
CANCELLED.  A SEVERE THUNDERSTORM WARNING DOES HOWEVER CONTINUE FOR 
WAYNE COUNTY UNTIL 7 AM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT SATURDAY MORNING
FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3167 8836 3149 8893 3170 8894 3170 8893
      3190 8847
TIME...MOT...LOC 1133Z 249DEG 27KT 3160 8889

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at May 3, 4:45 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 3, 4:45 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
445 AM CDT SAT MAY 3 2008

.SHORT TERM...(TODAY THROUGH MONDAY)...ONGOING CONVECTION WILL BE
THE PRIMARY CONCERN THIS TIME PERIOD. CURRENTLY A LINE OF SHOWERS
AND THUNDERSTORMS IS MOVING SOUTHEASTWARD ACROSS CENTRAL MISSISSIPPI
AND WILL BE ENTERING OUR SOUTHEAST MISSISSIPPI COUNTIES WITHIN THE
NEXT TWO HOURS. SPC HAS JUST ISSUED TORNADO WATCH NUMBER 258 IN
EFFECT UNTIL 11 AM THAT INCLUDES OUR FIVE MS COUNTIES AND THE THREE
AL COUNTIES THAT BORDER THE STATE LINE AS ISOLATED STORMS ARE
INCREASING AHEAD OF THE SQUALL LINE. IT WILL BE THESE ISOLATED CELLS
THAT HAVE THE GREATEST POTENTIAL TO BECOME TORNADIC. LAPS DATA SHOWS
THE BEST COMBINATION OF SHEAR AND INSTABILITY ACROSS OUR SOUTHEAST
MS ZONES AND THIS AREA WILL HAVE TO BE CLOSELY MONITORED THROUGH THE
MORNING. WIND DAMAGE WILL LIKELY BECOME THE DOMINATE THREAT BY LATE
MORNING AND THROUGH THE AFTERNOON HOURS AS THE SQUALL LINE MOVES
ACROSS THE AREA. THIS LINE IS AHEAD OF A COLD FRONT THAT WILL SLOW
AS IT MOVES ACROSS DUE THE UPPER DYNAMICS SHIFTING INTO SOUTHERN
CANADA DURING THE AFTERNOON. PRECIPITABLE WATER VALUES HAVE
RECOVERED TO NEAR 1.75 INCHES AND THE SLOWING MOVEMENT OF THE LINE
WILL ALLOW FOR SOME ISOLATED HEAVY RAIN TOTALS. MOST AREAS WILL
RECEIVE 1 TO 2 INCHES WITH ISOLATED HEAVIER TOTALS OF 2 TO 4 INCHES
ESPECIALLY IN AREAS WHERE CELLS TRAIN FOR ANY PERIOD OF TIME. THUS
THE PREVIOUSLY ISSUED FLASH FLOOD WATCH WILL CONTINUE TODAY. THE
COLD FRONT WILL CLEAR THE AREA BY LATE AFTERNOON WITH A DRIER
AIRMASS MOVING IN. A DRY AND STABLE AIRMASS CONTINUES INTO THE
EXTENDED AS HIGH PRESSURE MOVES ACROSS THE REGION. HIGHS WILL RUN
NEAR 80 ON SUNDAY AND TO THE LOWER 80S ON MONDAY. LOWS WILL RUN IN
THE LOW TO MID 50S INLAND TO NEAR 60 ALONG THE COAST. /13

.LONG TERM...(TUESDAY THROUGH FRIDAY)...HIGH PRESSURE WILL SHIFT
EAST OF THE AREA ON TUESDAY WITH A SOUTHERLY FLOW RETURNING. THIS
WILL ALLOW MUGGY CONDITIONS TO RETURN BY MID WEEK WITH TEMPERATURES
WARMING INTO THE MIDDLE 80S BY THURSDAY. RAIN CHANCES LOOK RATHER
SLIM THROUGH THE EXTENDED AS UPPER RIDGING BUILDS ACROSS THE CENTRAL
GULF COAST...LIKELY CAPPING OFF DEVELOPMENT. /13

&&

.MARINE...A COLD FRONT MOVING SOUTHEAST ACROSS LOUISIANA AND
MISSISSIPPI THIS MORNING WILL MOVE GRADUALLY OVER THE NORTHERN GULF
OFF THE ALABAMA...NORTHWEST FLORIDA GULF COAST THIS AFTERNOON AND
EVENING. A LINE OF STRONG THUNDERSTORMS DEVELOPING AHEAD OF THE
FRONT WILL MOVE EAST ACROSS THE COASTAL WATERS TODAY AS WELL.
MODERATE TO STRONG SOUTHERLY WINDS AND WELL DEVELOPED SEAS WILL
GRADUALLY BECOME SOUTHWESTERLY AND SUBSIDE THIS AFTERNOON AS THE
FRONT NEARS. /05

&&

.FIRE WEATHER...A DRIER AIRMASS WILL RETURN TO THE AREA SUN THROUGH
TUE. RELATIVE HUMIDITY VALUES MAY APPROACH CRITICAL LEVELS ON SUNDAY
ACROSS THE FL PANHANDLE BUT DURATION DOES NOT LOOK LONG ENOUGH TO
SATISFY A FIRE WX WATCH. A LONGER DURATION ON MONDAY MAY REQUIRE A
WATCH/WARNING IN LATER FORECASTS. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      80  55  81  54 /  80  20  00  00
PENSACOLA   76  57  81  57 /  80  20  00  00
DESTIN      75  61  78  60 /  80  30  00  00
EVERGREEN   78  54  79  49 /  80  20  00  00
WAYNESBORO  79  53  79  49 /  90  10  00  00
CAMDEN      78  54  78  50 /  90  10  00  00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM 7 AM SATURDAY TO 10 PM SATURDAY FOR THE
     FOLLOWING ZONES: ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     UPPER BALDWIN...UPPER MOBILE...AND WASHINGTON.

FL...FLASH FLOOD WATCH FROM 7 AM SATURDAY TO 10 PM SATURDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...FLASH FLOOD WATCH FROM 7 AM SATURDAY TO 10 PM SATURDAY FOR THE
     FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...AND
     WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&

13.JC
05.JG
Hazardous weather outlook, May 3, 4:50 AM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
450 AM CDT SAT MAY 3 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-040000-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
450 AM CDT SAT MAY 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL MOVE
EASTWARD ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THIS
MORNING...MOVING INTO SOUTH CENTRAL ALABAMA AND THE WESTERN FLORIDA
PANHANDLE DURING THE LATE MORNING AND AFTERNOON HOURS.  SOME OF THE
THUNDERSTORMS ALONG AND DEVELOPING AHEAD OF THE LINE COULD BE SEVERE
PRODUCING DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES.  THE
MAIN THREAT OF SEVERE WEATHER THIS MORNING WILL BE ACROSS SOUTHEAST
MISSISSIPPI AND THE ADJACENT BORDERING COUNTIES OF SOUTHWESTERN
ALABAMA.  THE SEVERE WEATHER THREAT WILL LIKELY SHIFT EAST OF
INTERSTATE 65 IN THE LATE MORNING AND AFTERNOON HOURS.

AS THE LINE OF STORMS MOVES INTO SOUTH CENTRAL ALABAMA AND THE
WESTERN FLORIDA PANHANDLE...IT WILL SLOW A BIT.  THERE IS THE
POTENTIAL THAT RAINFALL AMOUNTS IN SOME LOCATIONS COULD BECOME
EXCESSIVE.  THE POTENTIAL FOR FLASH FLOODING WILL INCREASE IF THE
SQUALL LINE SLOWS DOWN SIGNIFICANTLY IN THE LATE MORNING AND
AFTERNOON HOURS.

STRONG SOUTH WINDS THIS MORNING AND AFTERNOON WILL AGAIN RESULT IN
AN INCREASED RISK OF DANGEROUS RIP CURRENTS IN THE SURF ZONE ALONG
AREA BEACHES.  THE STRONG SOUTHERLY WINDS OVER THE MARINE AREA THIS
MORNING WILL ALSO POSE A HAZARD TO BOATERS.

THE LINE OF THUNDERSTORMS WILL MOVE SOUTH OF THE AREA THIS EVENING
AS A COLD FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DRY CONDITIONS CAN BE EXPECTED SUNDAY THROUGH WEDNESDAY.  THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST FOR LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
TODAY.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE ON
THE SEVERE WEATHER POTENTIAL FOR TODAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:06 AM CDTSevere Thunderstorm WarningMOBChoctaw39 min
May 3, 6:34 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington41 min
May 3, 7:01 AM CDTSevere Thunderstorm WarningMOBWashington44 min
May 3, 7:07 AM CDTSevere Thunderstorm WarningMOBWilcox38 min
May 3, 7:16 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Monroe, Washington, Wilcox59 min
May 3, 7:32 AM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Mobile, Monroe, Washington58 min
May 3, 8:16 AM CDTSevere Thunderstorm WarningMOBButler, Clarke, Conecuh, Monroe, Wilcox28 min
May 3, 8:30 AM CDTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Escambia, Mobile, Monroe50 min
May 3, 9:02 AM CDTSpecial Marine WarningMOB28 min
May 3, 9:25 AM CDTFlash Flood WarningMOBMobile100 min
May 3, 9:35 AM CDTSpecial Marine WarningMOB40 min
May 3, 9:52 AM CDTAreal Flood AdvisoryMOBBaldwin68 min
May 3, 10:12 AM CDTSpecial Marine WarningMOB48 min
May 3, 10:30 AM CDTSpecial Marine WarningMOB30 min
May 3, 10:31 AM CDTAreal Flood AdvisoryMOBBaldwin74 min
May 3, 10:59 AM CDTSpecial Marine WarningMOB46 min
May 3, 11:19 AM CDTSpecial Marine WarningMOB26 min
May 3, 11:47 AM CDTSpecial Marine WarningMOB58 min
May 3, 12:48 PM CDTSpecial Marine WarningMOB57 min
May 3, 6:13 AM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne47 min
May 3, 7:56 AM CDTSevere Thunderstorm WarningMOBGeorge, Stone49 min

Nearby

Tornado Warnings in Alabama, 2008Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.